Tornadoes · United States · Kentucky · 2004
F0 tornado, Hanson, Kentucky, June 1, 2004
This F0 tornado ran 0.9 miles across Hopkins County on June 1, 2004, touching down at 8:26 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 1, 2004
- Touchdown
- 8:26 PM CDT (01:26 UTC)
- Path length
- 0.9 miles (1.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hopkins County
- Touchdown point
- 37.420, -87.500
- Lift-off point
- 37.420, -87.480
- Record number
- 261
What the Weather Service recorded
Multiple severe thunderstorms moved across the Pennyrile region of western Kentucky during the early evening. The most significant severe storms moved across the Ohio River from Gallatin County, Illinois and through Union, Webster, and Hopkins Counties. One of these storms exhibited strong rotation as it moved across all three of these counties, producing a well-defined wall cloud and occasionally a funnel cloud. A funnel cloud briefly touched ground north of Madisonville in Hopkins County. Otherwise, the main result of the severe storms was isolated large hail, up to golf-ball size in western Union County.
The weak tornado, with peak winds near 60 MPH, was well-photographed and videotaped. The tornado touched down in the vicinity of Highways 260 and 1069 and lifted as it crossed the Pennyrile Parkway. No damage could be located by witnesses or by National Weather Service personnel who surveyed the area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jun 1, 2:45 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 1, 2:45 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT TUE JUN 1 2004 .DISCUSSION... NOT MUCH CHANGE EXHIBITED IN LATEST MODEL RUNS...ALTHOUGH THERE IS SOME MINOR DISAGREEMENT AMONGST THE MODELS ON OUR NEXT PCPN CHANCE. THE GFS IS MOST AGGRESSIVE...BRINGING IT IN AS EARLY AS LATE TUE PM WITH A MORE VIGOROUS SHORT WAVE EJECTION. ETA/NGM ARE MUCH CLOSER/SIMILAR AND AS SUCH SEEM TO HAVE THE BETTER GRASP ON THE SCENARIO. ANY WAY YOU CUT IT WE ARE TALKING A SMALL CHC PCPN TUE NIGHT-WED...AS THE MID-UPPER TROP CURVE COOLS A LTL AND THE LOWER TROP CURVE WARMS A LTL...SUFFICIENTLY ENOUGH FOR INCOMING FRONT/BOUNDARY TO POSSIBLY TAP A TSM OR TWO. AFTER THAT ITS DRY WX INTO THE WEEKEND...THEN THE NEXT CHC OF PCPN WITH THE APPROACH OF THE NEXT SYSTEM DAYS 6-7. WE STAYED IN THE BALLPARK OF MOS TEMPS AND GENERALLY ITS POPS THROUGHOUT THE PACKAGE...WITH SUBTLE LEANS IN THE NEAR TERM BASED ON PREFERRED MODEL CHOICES OF ETA/NGM. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE MO...NONE IL...NONE IN...NONE &&
Hazardous weather outlook, Jun 1, 2:32 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 232 PM CDT TUE JUN 1 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 232 PM CDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH 10 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. THESE STORMS WILL MOVE ACROSS WESTERN KENTUCKY DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE STORMS. MINOR RIVER FLOODING IS OCCURRING ON PARTS OF THE MISSISSIPPI...OHIO...GREEN...AND BIG MUDDY RIVERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND. THOUGH NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME...ISOLATED SEVERE STORMS CANNOT BE RULED OUT. FLOODING OF SOME RIVERS WILL CONTINUE. THE FLOOD CREST ON THE OHIO RIVER WILL REACH SOUTHWEST INDIANA THIS WEEKEND...FINALLY REACHING CAIRO EARLY NEXT WEEK. FLOODING MAY REACH MODERATE LEVELS UPRIVER FROM THE CONFLUENCE WITH THE TENNESSEE RIVER. FLOODING ON THE MISSISSIPPI...GREEN...AND BIG MUDDY RIVERS IS MINOR AND WILL BEGIN TO RECEDE BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED THIS AFTERNOON AND EVENING. YORK
In the hours before
Local storm report, Jun 1, 7:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 N MORGANFIELD 37.70N 87.91W
06/01/2004 0.25 INCH UNION KY LAW ENFORCEMENT
0744 PM HAIL HARRISBURG 37.74N 88.55W
06/01/2004 0.88 INCH SALINE IL TRAINED SPOTTER
HARRISBURG AIRPORT, FLOODING IN HARRISBURG
&&
LUECKELocal storm report, Jun 1, 7:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
756 PM CDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL RALEIGH 37.83N 88.53W
06/01/2004 1.00 INCH SALINE IL LAW ENFORCEMENT
&&
LUECKELocal storm report, Jun 1, 8:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL ELDORADO 37.81N 88.44W
06/01/2004 1.00 INCH SALINE IL EMERGENCY MNGR
0758 PM HAIL 6 S MARION 37.65N 88.94W
06/01/2004 0.75 INCH WILLIAMSON IL BROADCAST MEDIA
0803 PM HAIL SHAWNEETOWN 37.71N 88.17W
06/01/2004 0.75 INCH GALLATIN IL BROADCAST MEDIA
ST14
&&
LUECKELocal storm report, Jun 1, 8:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM FUNNEL CLOUD DIXON 37.52N 87.69W
06/01/2004 WEBSTER KY TRAINED SPOTTER
FUNNEL CLOUD REPORTED BETWEEN NEBO AND DIXON
&&
LUECKELocal storm report, Jun 1, 8:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 1 S PRINCETON 38.34N 87.57W
06/01/2004 0.75 INCH GIBSON IN AMATEUR RADIO
&&
LUECKELocal storm report, Jun 1, 8:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 1 S SHAWNEETOWN 37.70N 88.17W
06/01/2004 1.00 INCH GALLATIN IL LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL REPORTED IN THIS STORM
0812 PM HAIL 3 S SHAWNEETOWN 37.67N 88.17W
06/01/2004 1.00 INCH GALLATIN IL PUBLIC
&&
LUECKEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
1.4 hours before the tornado, 164 km from the path. June 2, 2004.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -30 J/kg
- Surface CAPE
- 1099 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 8.1 K/km
Nashville Metro, TN (KBNA), 12:00Z
10.6 hours after it, 164 km from the path. June 2, 2004.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -107 J/kg
- Surface CAPE
- 72 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Owensboro/Daviess (OWB), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of June 1, 2004
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.